MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM HELIX; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM HELIX; DEVICE, EMBOLIZATION, VASCULAR
Model Number QC-3-8-HELIX
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/06/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the sl-10 microcatheter was placed inside the aneurysm.One helix coil was deployed.Later, the reported coil was delivered, but while pushing into the microcatheter hub, it prematurely detached.No force was applied, but the coil was still found detached.There was no damage to the pushwire or catheter, no friction was experienced, no repositioning of the coil or rotation of the pushwire was performed, no detachment attempts were made, and a continuous flush had been administered.The coil was taken out, and another coil was then used to finish the case.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.The patient was undergoing surgery for treatment of an amorphous, ruptured aneurysm of the posterior communicating (pcom) artery with a max diameter of 5 mm and a 3.8 mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was minimal.Ancillary devices include a neuron max sheath, neuron 6f guidecatheter, sl-10 microcatheter, synchro guidewire.
 
Additional Manufacturer Narrative
H3: analysis of the axium coil (model: qc-3-8-helix; lot no.A905512) found that the coil was still attached to the pushwire.It appeared to be damaged and stretched; with the polypropylene still intact.Bends found at 36.0cm to 77.5cm from the proximal end.The break indicator and the positive load indicator were present and intact.The ai and coupler tubing were also present and intact.No other anomalies were observed.Based on the returned device, the axium coil was not confirmed to have "premature detachment" as the returned axium coil was still attached to the pushwire.The axium coil was found damaged.In addition, the pushwire was also found to be bent at several locations.It is likely that these damages occurred when the customer attempted to advance the axium coil through sl-10 catheter against the resistance.Possible causes of resistance include patient tortuous anatomy, lack of continuous flush and the use of damaged catheter.Since the sl-10 catheter was not returned; any contribution of the catheter to the reported issue could not be determined.H.10.: review of this mdr and/or additional information received shows that there is no information to reasonably suggest that the device in this report may have caused or contributed to a death or serious injury or that the device in this report has malfunctioned in a way that may have caused or contributed to a death or serious injury.Therefore, this event did not and does not meet the reporting requirements stipulated in 21 cfr 803.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
No additional information received.

Brand Name
AXIUM HELIX
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10653767
Report Number2029214-2020-01007
Device Sequence Number14340510
Product Code KRD
UDI-Device Identifier00847536029569
UDI-Public00847536029569
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/26/2022
Device Model NumberQC-3-8-HELIX
Device Catalogue NumberQC-3-8-HELIX
Device Lot NumberA905512
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/16/2020
Initial Date Received by Manufacturer 10/06/2020
Supplement Date Received by Manufacturer12/07/2020
Initial Report FDA Received Date10/08/2020
Supplement Report FDA Received Date12/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age45 YR
Patient Weight70